When taken as prescribed, Suboxone should not make you sick.
Suboxone is a prescription medication designed to help you cope with the impact of an opioid use disorder (OUD).
While Suboxone can cause side effects some people find unpleasant, it shouldn't make you ill when taken properly. But if you take the medication too soon after using opioids, you can move into withdrawal. That can make you feel very sick.
If you “feel sick” after taking buprenorphine/naloxone (Suboxone), most commonly, it's due to timing.
Taking Suboxone too soon after taking an opioid can cause “precipitated withdrawal.” You may mistake your symptoms for drug side effects.
During precipitated withdrawal, any active opioid within your body is removed from receptors, and those particles can't latch again. In essence, your body is deprived of the drugs it thinks it needs to feel normal and calm.
Issues like this are most common in people who use long-acting opioids (like methadone). But it can happen to anyone who uses Suboxone too soon after using an opioid, including people who misuse fentanyl.
Precipitated withdrawal symptoms include the following:
Symptoms tend to begin within an hour or two of your first Suboxone dose and last for about 24 hours.
Your risk of precipitated withdrawal drops if you wait about 24 hours between drugs. But you should talk about timing with your doctor before starting Suboxone to ensure you get the timing right.
Like any medication, buprenorphine/naloxone (Suboxone) has side effects. Most are relatively mild and can be managed under close medical supervision, sometimes with relief from other over-the-counter medications.
Suboxone’s most common side effects include the following:
You may not experience any side effects at all. But if you do, they're most common in the first few days of treatment. They may subside as your body adapts to the new medication.
Before you take your first Suboxone dose, talk to your doctor. Ask about the side effects you should expect, and learn what to do if you feel ill while using your medication. Your doctor may offer some good advice you can use to feel better.
If your symptoms are severe or don't get better with time, tell your doctor. A dose adjustment could help the discomfort fade.